Has anyone else experienced this?
I've recently stopped taking Tamoxifen after 5 yrs and am noticing that I'm losing a lot more hair?
Question posted by srich on 5 Oct 2010
Last updated on 15 November 2022 (10 weeks ago) by Merc18
This is happening to me now. I went off Tamoxifen in April of 2022, after being on it for 10 years. 2 months later in June, I started noticing large amounts of hair in my shower drain. It has NOT stopped and it is now October. I have lost so much hair, and am so very depressed. I have seen a dermatologist who has prescribed Spironolactone, but it caused me gut problems just 3 weeks in, so I stopped taking it. I tolerated Tamoxifen very well the whole time I was on it; no side effects at all and definitely no hair loss - until I stopped taking it. My oncologist swears it is not related, but I am convinced now that it is. One thing I have read is that while Tamoxifen acts as an anti-estrogen to the cancer cells, it acts like estrogen to other parts of the body. And when estrogen (even synthetic) goes away, Androgens increase and hair starts to fall out. That's why Spironolactone is prescribed because it is an Androgen reducer.
From what others have posted here, it sounds like there may be no end in sight which makes me even more depressed.
Same exact thing is happening to me! Did you find anything that worked? I'm guessing it has to be hormone related, right?
I stopped taking Tamoxifen in May of 2018. My hair started shedding tremendously starting in July and has progressively gotten worse. I have seen my oncologist who has never heard of this; a dermatologist who said use rogaine; my internist who put me on spironolactone and my gynecologist who put me in touch with a hair specialist that can’t see me until mid 2019. Has anyone’s hair loss stopped or at least slowed down? Has anyone seen an endocrinologist? Grasping for answers...
Yes! I stopped Tamoxifen in April 2015 by August I noticed more hair loss than normal, its currently May 2018 and my hair is terribly thinner than it use to be. My hairline has receded and my scalp is almost noticeable if my hair is straight. I was 42 years old when this began, not the typical for someone that young. My mother has no recollection of her hair thinning at that age.
I'm still hopeful that after many vitamins, a changed diet and natural oils and remedies that I can stop or slow the loss before the end of this year before I have nothing by 2020.
Good luck to us both and prayers!
I am currently 44 yrs old and took Tamoxifen for 5 years, during this time I did not have any hair loss. However, since stopping in 2015 I have had severe hair loss. I questioned my oncologist recently as to whether she heard of other women complaining of this same side effect, she said no. I live in California so it's very dry here but I have had the suspicion that it is a hormonal shift rather than dry climate causing my problem. I also told her that my blood pressure has improved tremendously since stopping the drug, she stated that "the medicine can have many effects on your entire system," it is a hormonal therapy. I think a study should be conducted. I too am very concerned the loss will not stop.
I took Tamoxfin for almost five years. Had to stop early in Jan 2017 due to uterine thickening and bleeding. About March my hair began shedding and it has only gotten worse. When I comb my hair after shampooing hands full of hair come out. I'm frightened it's never going to stop. My oncologist and Derm said it wasn't Tamoxfin my Mother passed in April they blame stress. I went to a dermatologist hairloss specialist is Atlanta. She said the sudden hormone shift could cause hairloss. But I also have female pattern hairloss. She started me on protein shakes other supplements and a proprietary hairloss scalp liquid with Rogain and other ingredients. It's been 7 weeks no discernible hair growth and I'm still excessively shedding hair. I feel hopeless. And frustrated no one thinks it's the stoppage of the drug. Praying it will stop. Happy to converse with anyone regarding this.
I have been off of Tamoxifen for around 5 years or more,my hair is falling out. My hair was very curly,now it's straight. I brush my hair. My hair is so thin, it's terrible.I just hope it stops.I was reading the questions that was being asked ,and read one answer that said it wasn't from this drug ? There are a lot of women out there that has the same problem,I just hope there is answers one day
I've was on Tamoxifen for three years, and on Femara for two. I finished maintenance in May of 2012. Since then I have experienced severe hair loss and must wear a hair piece to cover the thinness. A gentle breeze can ruin my day. Tamoxifen took my eyebrows after two years of treatment. (I did not even lose my brows during chemo.) I do not see how anyone can say it does not cause hair loss.
I stopped taking tamoxifen after 5 years and my hair is really thinning now- been stopped for 5 months - very worrying . Did you get an answer?
I'm about 4 1/2 years in of taking tamoxifen and I am and have been losing my hair. I don't have bald spots yet but I fear they are coming. I'm going in next week to talk to my oncologist. I was hoping that as soon as soon as I stopped it would start growing back but maybe that won't be the case? Good luck to you :)
Dear srich or anyone who can answer me,
Don't know if you are getting notifications of answers to this question any more, but I finished 5 years of AIs/Tamoxifin at the end of January 2012 (almost 3 months ago) and since then have noticed marked thinning of my hair. I don't have any bald spots but I used to have what my hairstylist referred to as one of the thickest heads of hair she had ever seen and now it is so thin! I have always shed a good bit but the shedding began to be excessive almost immediately after stopping the Tamoxifin. It keeps coming out in big handfulls!! Did the thinning stop? Scared to death of losing it all again.
Please let me know if it got better once you adjusted to being off of the Tamoxifin! Hope all is well with you. Thank you!
I am 41 years old. Was diagnosed at 35. Had chemo, lumpectomy, radiation, a few months of femara, arimidex for almost 2 years, then 3 years on Tamoxifin.
Hair loss may be a common complaint in people taking tamoxifen citrate (Nolvadex, Soltamox). In one clinical study, this was reported in up to 5.2% of women taking the drug. However, other studies have not shown hair loss to be one of tamoxifen's side effects. Given how common hair loss is in the general population (and in people with cancer), it is difficult to say whether hair loss is caused by the medicine, genetics, other factors, or a combination of these things.
If you experience hair loss while taking tamoxifen, talk with the doc. Depending on how severe the hair loss is, there are things that he or she may be able to do. If your symptoms continue to be bothersome, or if the doc believes the medicine is causing your hair loss, he or she may recommend trying another breast cancer medication.
Take care, be safe & well.
- Tamoxifen uses and safety info
- Tamoxifen information for Healthcare Professionals (includes dosage details)
- Side effects of Tamoxifen (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.